Coronavirus information and resources LEARN MORE

Health Education

Preventing a yeast infection from antibiotics

Nicole Roder writer headshot By | October 29, 2019
Medically reviewed by Gerardo Sison, Pharm.D.

If you have strep throat, a sinus infection, or another bacterial infection, your doctor might prescribe antibiotics to cure it. Antibiotics are very useful drugs that kill off the harmful bacteria that causes illness. Unfortunately, they can also destroy your body’s so-called “good” bacteria in the process. 

Because of this, antibiotics often come with some unpleasant side effects, including nausea, dizziness, diarrhea, and yes, yeast infections. If you’ve experienced them, you’ve probably wondered, “Is there any way to prevent a yeast infection from antibiotics?” Read on to learn how.

What is a yeast infection?

Vaginal yeast infections, or candidiasis, are fungal infections of the vagina. They are caused by a fungus called Candida. This fungus is always present in the vagina, and usually it exists happily among the many good bacteria that balance it out. However, when a woman takes antibiotics that kill off all that natural biome, the Candida might start to grow out of control. When that happens, you get a yeast infection. 

If you are not already familiar with the symptoms of yeast infection, consider yourself lucky. They are very uncomfortable and can include:

  • Intense itching in and around the vagina, including the vulva
  • Irritation
  • Burning
  • Pain or discomfort when urinating
  • Pain during intercourse
  • White, clumpy discharge that smells like bread

In extreme cases, yeast infections can cause redness, swelling, and cracks in the vaginal wall.

Why do you get a yeast infection from antibiotics?

A woman’s vagina maintains its own balanced mix of yeast and bacteria. “Antibiotics can destroy bacteria that protect the vagina, or may alter the balance of bacteria present,” says Dr. Janelle Luk, medical director and co-founder of Generation Next Fertility in New York City.

She explains that a type of bacteria called Lactobacillus keeps the vagina slightly acidic, which keeps the yeast at bay. But broad-spectrum antibiotics change all that. They destroy the bad bacteria causing your illness. But they also wipe out beneficial bacteria, including Lactobacillus. When there is less Lactobacillus in your vagina, it becomes less acidic, and therefore a perfect environment for yeast.

Which antibiotics cause yeast infections?

Do all antibiotics cause yeast infections? It’s a good question—especially if there are multiple options available to treat your condition. Broad-spectrum antibiotics are most likely to throw off your body’s natural bacterial balance, such as:

  • Amoxicillin
  • Carbapenems (like imipenem)
  • Tetracyclines
  • Quinolones (like ciprofloxacin)

Some inhaled steroidal treatments for asthma can increase risk of an oral yeast infection.

Preventing a yeast infection from antibiotics

First and foremost, you should know that the benefits of antibiotics far outweigh the risk of side effects. Even though antibiotics might cause yeast infections, it is still important to take the medication as your doctor prescribed to fully treat a bacterial infection. Failure to finish an antibiotic prescription can cause something called antibiotic resistance. This means that your bacterial infection might become resistant to the drug and much more difficult to cure. 

RELATED: What happens if you don’t finish antibiotics?

However, it is possible to prevent some side effects, including yeast infection. “To help prevent yeast infections, make sure to avoid wearing wet bathing suits or underwear, as moisture will allow yeast to grow,” Dr. Luk says. “Also, be sure to avoid hot tubs or hot baths, since yeast also forms in warm environments. Be sure to wear loose-fitting clothing, and avoid vaginal deodorant products such as sprays, powders, or scented pads and tampons.”  

Rebecca Berens, MD, assistant professor of Family and Community Medicine at Baylor College of Medicine in Houston, says your doctor can also prescribe “an antifungal pill called Diflucan to take concurrently with your antibiotic prescription.” 

Dr. Luk says it’s good to preemptively speak with your doctor about a Diflucan prescription if you experience yeast infections often. And she says that if Diflucan doesn’t work, another solution could be to use an over-the-counter antifungal cream, such as Monistat. “You may also try eating yogurt, as this will replenish the good bacteria in your vagina,” says Dr. Luk.

6 tips to prevent yeast infection from antibiotics

Antibiotics have a lot of uses. They treat dangerous bacterial infections, and the benefits far outweigh the risks. But it is possible to prevent some of the side effects, including yeast infection, by:

  1. Avoiding hot tubs or hot baths
  2. Wearing loose clothing
  3. Changing out of wet bathing suits or underwear
  4. Skipping feminine hygiene products, like douches
  5. Avoiding vaginal deodorant products such as sprays, powders, or scented pads and tampons
  6. Wearing breathable underwear and fabrics, like cotton

And, if your doctor prescribes an antibiotic, be sure to ask about prevention and treatment options, such as Diflucan and Monistat.